New to this!!

Went to see Doc with symptoms of severe fatigue, was managing 2-3 hours at work then having to sleep through to the next day. Doc suggested blood tests, assuming anaemia, maybe B12 shortage but my liver count came back over 300. We went through my alcohol use which didn't raise any flags but deep down I know I take far too much paracetamol. 6-8 every day for around 20 years. Waiting for scan now but wondered if anyone else in a similar position?

12 Replies

  • Sorry to hear about your problems but that amount of paracetamol daily for such a long period is dangerous. You should inform your GP. And ask why you need to take all of those dangerous tablets every day? You may need counselling for your behaviour. Please seek help and stop taking the paracetamol.

  • Hi Katface, blaenguy is right please cut out the paracetamol as it will not do your condition any good, however I would say not in one go as you have been taking far more you should and stopping too quickly could cause a reaction. I had a count of over 1300 at one stage, you have to self manage getting better with the help of your doctor, look at healthy liver diet and ensure you get on treatment ASAP. Read more from this site's people, so much help, such lovely people, start looking after yourself. Regards Shez

  • Hi again, sorry but I am assuming you could have AIH auto immune hepatitis, is this something you already know, or are you not sure at this point? Regards Shez

  • I don't know anything to be honest, been researching what I can but due to long waiting lists I've still got 3 weeks to wait for my scan and blood tests which will hopefully make things clearer. I've already started weaning myself off the paracetamol and I'm down to half the amount already, so it's a start! So what is AIH?

  • A I H stands for,in health terms,auto immune hepatitis. In general terms it means your bodies immune system starts to reject your liver. In your case I would not know if this is the case,but if you have been taking so much paracetamol for so long then this is probably the reason for your liver function being poor. I have heard of people committing suicide with paracetamol overdose. Obviously you need to stop taking paracetamol and also alcohol as this also can be the cause of liver damage. You must chase this problem up with your gp and you will probably require to be referred to a specialist who deals with liver problems. There only about 5 specialist liver units in england, two I know of are sited in southampton and leeds(St.James hospital). I have been through the same problem and, like you, I had similar symptoms. I suffered with poor stamina and could have slept fot England. Hope this information is of use and I wish you the very best of luck.

  • Thanks for the helpful replies guys. Ill do some research on AIH and keep you posted.

  • So far my symptoms have been painless but last night it felt like every limb and joint were aching like when you have flu but worse! I hope this isn't the start of things to come - does this sound normal to anyone? I ended up taking some tramadol I had in for something else, they stopped the pain and knocked me out so I guess they did the trick, I'm just worried this will keep happening

  • Do you take Tramadol on a frequent basis, as this can make you feel spaced out and tired and could be giving you side effects of the fatigue you have been to the GP about.

    Assuming the 300 you mention in your first post is your ALT (alanine aminotransferase a liver enzyme) then I would avoid Tramadol for pain as with liver inflammation its advisable for pain relief to try and stick to low doses of paracetamol only. NSAIDS like ibuprofen should be avoided and opiates such as codeine or tramadol only taken in low doses until you know what is causing your raised liver enzymes.

  • I've been back for an update today after further blood tests and my liver function has increased from 300 to over 400, my scan was totally clear so now I'm being referred to a specialist.

  • Sorry to hear your ALT is still rising. You will feel quite unwell with that level. Have you managed to wean yourself off the paracetamol?

  • Not completely but I'm down from around 8 a day to 2 and there has been an odd day I haven't had a headache so haven't needed one. You're right though, I'm definitely starting to feel more unwell, sleeping more and my back and right side sometimes feel achey. I assume these are normal symptoms at my stage?

  • Can I just add that though paracetamol is a safe drug within recommended doses, the levels you are taking over the time you have taken will be harmful to your liver and probably contributing to your high ALT. A friend of my sister-in-law (quite a young woman) had an emergency liver transplant due to paracetamol. It's in so many over the counter remedies for different things it's easy to take too much within realising. Also further down this thread you say your levels are still rising (400 later on I think). Early last year I was hospitalised with a level of 600, so your levels are dangerously high already. Please consider discussing with your GP or a counsellor why you are addicted to the paracetamol and how to wean yourself off it before you do permanent damage.

You may also like...